Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Columbia, SC

June 16, 2018Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 2018, 2:15 PM EDT for Richmond County, Georgia; Aiken County, South Carolina. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 2:15 PM EDT (18:15 UTC)
Expired
Jun 16, 2018, 3:00 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:37 PM EDTTSTM WND DMG1 Nne Augusta, GATREE REPORTED DOWN IN ROADWAY ON WALTON WAY. TIME ESTIMATED BY RADAR.
Jun 16, 2:37 PM EDTHAIL 0.882 Ene Augusta, GARICHMOND COUNTY DISPATCH REPORTED DIME-TO-NICKEL SIZE HAIL. 4 TRAFFIC LIGHTS ARE ALSO OUT AROUND THE CITY DUE TO WINDS FROM THUNDERSTORM ACTIVITY. TIME ESTIMATED BY RADAR.
Jun 16, 2:44 PM EDTTSTM WND GST 562 Wnw Augusta, GADANIEL FIELD AIRPORT (KDNL) ASOS REPORTED PEAK WIND OF 49 KNOTS (56 MPH).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS52 KCAE 161815
SVRCAE
GAC245-SCC003-161900-
/O.NEW.KCAE.SV.W.0062.180616T1815Z-180616T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
215 PM EDT SAT JUN 16 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Richmond County in east central Georgia...
  West central Aiken County in central South Carolina...

* Until 300 PM EDT.

* At 215 PM EDT, a severe thunderstorm was located over Augusta,
  moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  North Augusta, Augusta, Clearwater, Belvedere, Martinez,
  Gloverville and Burnettown.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 199.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3351 8208 3356 8185 3344 8177 3323 8203
      3346 8215
TIME...MOT...LOC 1815Z 062DEG 8KT 3346 8195 

HAIL...1.00IN
WIND...60MPH
 
$$

JAQ
3 follow-up statements
223 
WWUS52 KCAE 161822
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
222 PM EDT SAT JUN 16 2018

GAC245-SCC003-161900-
/O.CON.KCAE.SV.W.0062.000000T0000Z-180616T1900Z/
Richmond GA-Aiken SC-
222 PM EDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL RICHMOND AND WEST CENTRAL AIKEN COUNTIES...

At 222 PM EDT, a severe thunderstorm was located near Augusta, moving
southwest at 10 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, Martinez, Gloverville
and Burnettown.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 199.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3351 8208 3356 8185 3344 8177 3323 8203
      3346 8215
TIME...MOT...LOC 1822Z 061DEG 8KT 3346 8193 

HAIL...1.25IN
WIND...70MPH
 
$$

JAQ
441 
WWUS52 KCAE 161844
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
244 PM EDT SAT JUN 16 2018

GAC245-SCC003-161900-
/O.CON.KCAE.SV.W.0062.000000T0000Z-180616T1900Z/
Richmond GA-Aiken SC-
244 PM EDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL RICHMOND AND WEST CENTRAL AIKEN COUNTIES...

At 244 PM EDT, a severe thunderstorm was located over Augusta, moving
west at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, Martinez, Gloverville
and Burnettown.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 199.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3351 8208 3356 8185 3344 8177 3333 8208
      3346 8215
TIME...MOT...LOC 1844Z 084DEG 9KT 3348 8202 

HAIL...1.00IN
WIND...60MPH
 
$$

JAQ
984 
WWUS52 KCAE 161857
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
257 PM EDT SAT JUN 16 2018

GAC245-SCC003-161907-
/O.EXP.KCAE.SV.W.0062.000000T0000Z-180616T1900Z/
Richmond GA-Aiken SC-
257 PM EDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICHMOND AND WEST
CENTRAL AIKEN COUNTIES WILL EXPIRE AT 300 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3351 8208 3356 8185 3344 8177 3333 8208
      3346 8215
TIME...MOT...LOC 1857Z 062DEG 8KT 3347 8204 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:14 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 16, 12:14 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
1214 PM EDT Sat Jun 16 2018

.SYNOPSIS...
Weak frontal boundary over the Midlands and Pee Dee will slowly
move southward today and stall near the CSRA Saturday. High
pressure and a building upper level ridge will control the
region for Sunday into late next week. This scenario will keep
chances of mainly afternoon and evening thunderstorms in the
forecast with rising temperatures through late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure shifting offshore in the mid-Atlantic will bring
the FA moist, easterly surface flow through the day. Water vapor
imagery shows a slot of drier air aloft in the SC Piedmont.
PWAT values are greater than 1.75 inches from the CSRA
southward and in the Pee Dee. A leftover surface trough/diffuse
front remains over the CSRA. Cumulus fields on satellite show
that there is still some weak convergence associated with the
front. However without strong surface forcing present we can
expect convection today to be scattered in nature with highest
coverage in the CSRA and Pee Dee where moisture is highest.

Severe potential: The environment supports localized areas of
damaging winds and hail this afternoon. The air mass will be
strongly unstable today with mlCAPE values around or above 3000
J/kg. DCAPE values above 1000 J/kg in the CSRA indicates
damaging downburst winds will be the main threat in pulse-type
thunderstorms. Moderate lapse rates in the hail growth zone and
wet-bulb zero heights around 12 to 13 kft suggest large hail
will also be possible.

Expect highs today generally in the mid 90s. Convective debris
clouds should prevent ideal radiational cooling conditions
tonight and keep lows in the low to mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Little change in the pattern for Sunday although sea breeze
front may be more of a factor as low level onshore flow develops
across the Midlands. Moderate to strong instability again. Scattered
diurnal convection expected especially across the CSRA. and
south Midlands. Little change in temperatures with strong
heating.

Upper level ridge building Monday may result in fewer afternoon
and evening thunderstorms as LFC will be higher/weaker
instability with warmer temps aloft and subsidence may
develop. Temperatures likely higher in the mid to upper 90s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Upper level ridge over the region Tuesday should limit
convection with model soundings indicating mid level cap and
weak instability. Warming temperatures with max temps in the
mid to upper 90s. Upper ridge center shifts to Florida and the
Gulf coast region mid to late week. A front may backdoor into
the region Thursday and Friday with increasing moisture over the
weekend although ECMWF is weaker and drier with this system.
With weak trough across the region and potentially moderate
instability will continue chance diurnal convection late week
with temperatures above normal.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Predominantly VFR conditions with scattered diurnal convection.

Satellite imagery shows a weak boundary around OGB/AGS/DNL
which will remain nearly stationary through the period. This
will be a focusing mechanism for diurnal convection with
greatest thunderstorm chances in AGS/DNL/OGB. Have remained with
VCTS for those sites through the afternoon and evening hours
and will adjust as confidence warrants. The environment today
supports strong and gusty winds and locally heavy rainfall from
thunderstorms. Convection will diminish during the late evening
hours with debris cloudiness through the end of the period. Fog
appears unlikely at this time with convective debris clouds
preventing ideal radiational cooling conditions.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog and mainly afternoon and evening
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 16, 4:39 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EDT Sat Jun 16 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
439 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms possible late this afternoon and
evening. The main threat will be damaging wind. Large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:32 PM EDTSpecial Weather StatementCAERichmond28 min
Jun 16, 2:40 PM EDTSpecial Weather StatementCAEMcDuffie20 min
Jun 16, 3:03 PM EDTSpecial Weather StatementCAEMcDuffie27 min
Jun 16, 5:04 PM EDTSpecial Weather StatementCAEBurke41 min
Jun 16, 5:50 PM EDTSpecial Weather StatementCAEBurke40 min
Jun 16, 5:59 PM EDTSevere Thunderstorm WarningCAEBurke, Richmond31 min
Jun 16, 6:31 PM EDTSpecial Weather StatementCAERichmond29 min
Jun 15, 8:15 PM EDTSpecial Weather StatementCAEClarendon30 min
Jun 15, 8:39 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter51 min
Jun 15, 9:24 PM EDTSevere Thunderstorm WarningCAEClarendon, Richland, Sumter36 min
Jun 15, 9:56 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter49 min
Jun 15, 10:41 PM EDTSpecial Weather StatementCAEClarendon34 min
Jun 16, 5:21 PM EDTSpecial Weather StatementCAESumter39 min
Jun 16, 7:03 PM EDTSpecial Weather StatementCAERichland42 min
Jun 16, 7:14 PM EDTSevere Thunderstorm WarningCAELexington, Richland31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.